Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 11, NWS Wichita, KS

April 16, 202426 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 16, 2024, 2:18 AM CDT for 26 counties in Kansas. It took effect at Apr 16, 2024, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 2:18 AM CDT (07:18 UTC)
In effect from
Apr 16, 2024, 9:00 AM CDT
Expired
Apr 16, 2024, 7:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS73 KICT 160718
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
218 AM CDT Tue Apr 16 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170000-
/O.NEW.KICT.WI.Y.0011.240416T1400Z-240417T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Chanute, Lincoln, Hutchinson, Strong
City, Attica, Howard, Madison, Arkansas City, Ellsworth,
Winfield, Salina, Humboldt, Derby, Wichita, Hillsboro, Sterling,
Iola, Grenola, Eureka, Lyons, Coffeyville, Kingman, Haysville,
Great Bend, Longton, Russell, Cottonwood Falls, Harper, Valley
Center, Wilson, Marion, Andover, Yates Center, Neodesha, Augusta,
Bel Aire, McPherson, El Dorado, Anthony, Wellington, Sedan, Rose
Hill, Park City, Independence, Fredonia, Peabody, Moline,
Parsons, Sylvan Grove, Cedar Vale, and Newton
218 AM CDT Tue Apr 16 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
380 
WWUS73 KICT 161951
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
251 PM CDT Tue Apr 16 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170000-
/O.CON.KICT.WI.Y.0011.000000T0000Z-240417T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Great Bend, Kingman, Moline, Cedar Vale,
Sylvan Grove, Haysville, Park City, Parsons, Valley Center, Rose
Hill, Attica, Ellsworth, Harper, Sterling, Fredonia, Bel Aire,
Hutchinson, Newton, Salina, Iola, Derby, Howard, Arkansas City,
Neodesha, Sedan, Yates Center, Wellington, Strong City, Wilson,
Hillsboro, El Dorado, Longton, Marion, McPherson, Lyons, Russell,
Andover, Humboldt, Eureka, Peabody, Cottonwood Falls, Lincoln,
Coffeyville, Independence, Winfield, Anthony, Grenola, Wichita,
Augusta, Chanute, and Madison
251 PM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Metzger
732 
WWUS73 KICT 162354
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
654 PM CDT Tue Apr 16 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170100-
/O.EXP.KICT.WI.Y.0011.000000T0000Z-240417T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Derby, Cedar Vale, Iola, Harper, Grenola,
Russell, Neodesha, Sedan, Bel Aire, Lincoln, Anthony, Great Bend,
Wichita, Independence, Hutchinson, Moline, Kingman, Marion, El
Dorado, Salina, Strong City, Arkansas City, Peabody, Wellington,
Newton, Fredonia, McPherson, Humboldt, Coffeyville, Lyons,
Longton, Parsons, Park City, Attica, Andover, Sylvan Grove,
Hillsboro, Ellsworth, Wilson, Eureka, Madison, Yates Center,
Cottonwood Falls, Valley Center, Howard, Winfield, Rose Hill,
Augusta, Sterling, Chanute, and Haysville
654 PM CDT Tue Apr 16 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds are decreasing this evening.

$$

Cuellar

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:47 AM CDT, 1 hour 31 minutes earlier. Its key messages:

  • Severe storms likely tonight in central Kansas.
  • Post-frontal strong winds/warmth on Tuesday.
  • Chances for strong/severe storms again Thursday morning.
  • Much cooler (below normal temperatures) by the weekend.
Area forecast discussion, Apr 16, 12:47 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1247 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe storms likely tonight in central Kansas.

- Post-frontal strong winds/warmth on Tuesday.

- Chances for strong/severe storms again Thursday morning.

- Much cooler (below normal temperatures) by the weekend.

&&

.DISCUSSION...
Issued at 235 PM CDT Mon Apr 15 2024

Our primary concern continues to be the potential for severe storms
this evening and tonight. There is no appreciable change from the
previous forecast with the main development coming after dark as the
deeper moisture arrives and the LLJ ramps up when large-scale
forcing for ascent increases with the approaching trough. This will
favor our central KS counties, especially west of I-135. The
environment continues to favor supercell storms capable of all
severe hazards (very large hail, damaging winds and a few tornadoes,
perhaps a strong tornado).

As we move into the late evening and overnight hours, an eastward
advancing Pacific front is expected to result in an uptick in
thunderstorm coverage across generally the eastern half of Kansas as
the mid/upper trough lifts negatively tilted across the area. Given
the strong large-scale forcing for ascent and deep layer shear
vectors becoming oriented more parallel to the frontal zone should
support a transition to primarily mixed and/or linear convective
mode, with severe hazards gradually transitioning to damaging winds
and marginal large hail, although an isolated tornado threat may
still exist given the strong low-level shear.

MWM

A few strong/marginally severe storms will still be possible a
few hours after sunrise in eastern Kansas Tuesday morning. Then
another chance for scattered high based showers/storms Tuesday
afternoon supported by cooling aloft and diurnal heating to the
south of the upper low center. This looks to yield 500-1000 j/kg
ml/sfc based skinny cape per NAM/RAP soundings in central Kansas
with small hail potential and steep low level lapse rates/modest
Dcape lending to strong outflow winds. Otherwise, it will be a
warm and windy day nonetheless for the rest of the area behind
the dry-line and secondary cold front in the afternoon/early
evening. A wind advisory may be needed for Tuesday. A fair and
rather benign weather day is expected on Wednesday with modest
westerly flow aloft and light winds with temperatures remaining
above climo. Westerly flow aloft will increase on Wednesday
night to the south of an upper trof moving across the northern
Plains/Upper Midwest. The associated strong surface cold front
will move into Kansas during the night and will encounter decent
low level moisture transport toward dawn on Thursday morning
into the boundary as it moves into southern Kansas. Stronger
isentropic lift over the increasing low level baroclinic front
should help promote scattered to numerous showers/storms in the
presence of moderate/strong instability and cloud bearing shear.
While mostly elevated in nature, some of the point soundings
off various short term models suggest some quasi-surface based
storms are possible along the developmental warm front/closer to
the Oklahoma border. So there appears to be at least a slight
risk severe storms with mainly a large hail threat early on
Thursday for portions of south central and southeast Kansas.

Turning much cooler for the end of the week and into the weeded
with temperatures averaging below climo as a large area of low
pressure/trof aloft envelops far southern/eastern Canada and the
northern tier of U.S. Better chances for precip should stay
mainly west and south of the area though will maintain slight
PoPs in some areas Friday through Saturday.

KED

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1238 AM CDT Tue Apr 16 2024

Main aviation concerns will be overnight storms along with
strong winds on Tue afternoon.

Storms are developing along the cold front over west-central KS
and are gradually tracking east. Meanwhile a few additional
storms have developed across west-central OK and southern KS in
an area of strong mid level warm advection. Current thinking is
that the warm advection activity will remain fairy isolated with
the best storm coverage associated with the cold front
convection. Confidence still remains highest across central KS
affecting KRSL-KGBD-KSLN. The best chance for southern KS to see
sct to widespread activity would be for the storms developing
across far western OK to continuing lifting to the northeast,
which many of the short term models are forecasting.

Surface low will be situated over central/eastern Nebraska by
early Tue morning with gusty southwest and west winds
overspreading the area. Locations along and east of I-135 should
see gusts in the 40-45 mph range.

&&

.FIRE WEATHER...
Issued at 235 PM CDT Mon Apr 15 2024

Very high grassland fire danger is expected on Tuesday, mainly
from midday through the afternoon for areas of central Kansas to
the west of a Salina to Hutchinson to Kingman line. There will
also be a chance for scattered showers in the afternoon for
central Kansas.

KED

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT early this morning for KSZ032-033-
047>052-067-068-082-083.

&&

DISCUSSION...KED/MWM
AVIATION...RBL
FIRE WEATHER...KED
Hazardous weather outlook, Apr 15, 3:35 PM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
335 PM CDT Mon Apr 15 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
335 PM CDT Mon Apr 15 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong south winds will gust to 45 mph at times, especially along
and west of I-135, through early tonight.

Severe thunderstorms are possible after dark this evening through
early tonight for locations generally west of a Lincoln to Lyons to
Turon line. The storms will be capable of baseball size hail,
damaging winds to 75 mph, and tornadoes.

Later tonight, mainly after midnight, the risk for strong to severe
storms will shift eastward across the rest of central, south central
and southeast Kansas. This activity will be capable of 50 to 70 mph
winds, dime to quarter size hail, and a brief tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west to southwest winds gusting up to around 40 mph will
fuel very high grassland fire danger Tuesday for areas mainly west
of a Salina to Hutchinson to Kingman line.

Isolated thunderstorms are possible Tuesday afternoon in central
Kansas. Small hail and gusty winds to 50 mph will be possible.

There is another chance for strong to severe storms Thursday, mainly
in the morning, across portions of south central and southeast
Kansas. Check later outlooks for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 8 PM this evening, mainly
west of I-135.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Apr 16, 1:22 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
122 AM CDT Tue Apr 16 2024

KSZ052-068-069-083-160645-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
122 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEDGWICK...
SOUTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHEASTERN MARION
COUNTIES THROUGH 145 AM CDT...

At 122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kechi, or near Bel Aire, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Park City, Bel Aire, Benton, Whitewater, Kechi, Potwin, Elbing, and
Burns.

This includes the following highways...
 Interstate 135 between Mile Markers 15 and 16.
 Interstate 35 between Mile Markers 88 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3780 9735 3822 9705 3812 9684 3809 9684
      3809 9678 3802 9664 3776 9719
TIME...MOT...LOC 0622Z 223DEG 52KT 3785 9719

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Apr 16, 1:49 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
149 AM CDT Tue Apr 16 2024

KSZ092-093-160715-
Cowley KS-Sumner KS-
149 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL COWLEY AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 215 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Braman, or 11 miles southeast of Caldwell, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Arkansas City, Winfield, Oxford, South Haven, Geuda Springs,
Hunnewell, and Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 9730 3719 9691 3700 9717 3700 9750
TIME...MOT...LOC 0649Z 214DEG 46KT 3695 9742

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:22 AM CDTSpecial Weather StatementICTButler23 min
Apr 16, 1:49 AM CDTSpecial Weather StatementICTSumner26 min
Apr 16, 4:08 AM CDTSpecial Weather StatementICTGreenwood37 min
Apr 16, 4:12 AM CDTSevere Thunderstorm WarningICTElk, Greenwood, Woodson52 min
Apr 16, 4:15 AM CDTTornado WarningICTGreenwood45 min
Apr 16, 8:28 AM CDTSpecial Weather StatementICTWilson32 min
Apr 16, 11:24 AM CDTSpecial Weather StatementICTAllen36 min

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.